Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 280, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Nov 21, 1997, 5:27 PM CST for Crenshaw County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 21, 1997, 5:27 PM CST (23:27 UTC)
- Expired
- Nov 21, 1997, 6:30 PM CST
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Crenshaw County, AL
The radar
The Ft Rucker radar (KEOX), 86 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 21, 2:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 212326 RRA SVRMOB ALC041-220030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 527 PM CST FRI NOV 21 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...CRENSHAW COUNTY AT 525 PM CST...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO WEST CRENSHAW COUNTY NORTH OF LUVERNE NEAR HIGHLAND HOME AND SHADY GROVE. MOVEMENT WAS TO THE EAST NORTHEAST AT 40 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE VOR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 2:37 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Nov 21, 2:37 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 235 PM CST FRI NOV 21 1997 BUSY WX PATTERN WITH WW BOX 792/793 UP...SO WL BE BRIEF. UPR AIR SHOWS MID LVL TROF AND SERIES OF H3 100+ SPD MAXIMA ROUNDING BASE ACRS SRN STATES. WHILE AT 18Z...SFC CD FNT PUSHING SLOWLY SE THRU E TX. SFC LOW...ARKLAMISS RGN WILL TRACK IN RGN OF PRES FALLS. WITH APPROACH OF INSTABILITY AXIS ALG COAST...CLUSTERS OF SHWRS AND STMS ARE LIGHTING UP RADAR AND A FEW ARE TURNING RIGHT...ENGULFING MORE UNSTABLE AIR AND TAPPING BETTER HELICITY TO SUPPORT DEEP AND PERSISTENT STM ROATATING UPDRAFTS. WL BE INTERESTING LATE AFTERNOON AND EVE. FNT IS LEFT BEHIND AS UPR DYNAMICS PRESENTLY OVR LWR MS VLY EJECT RAPIDLY NE WITH MORE UPSTREAM ENERY YET TO APPROACH. FNT TO W OF AL WL CONT TO SUPPORT A WARM...MOIST...UNSTABLE AIRMASS TONIGHT AND LINGERING CNVTV ATIVITY...BECOMING MORE STABLE DURING DAY SAT AFTER FROPA. OFFSHORE...LATEST BUOY DATA SHOWS WINDS SRLY WINDS 10 TO 15 KTS WL INCR TO 15 TO 20 KTS AS PER LATEST ADJACENT COASTAL MTR. SEAS 3 TO 5 FT IN GENERAL. FROPA AND WIND SHIFT HOLDS BACK UNTIL SAT. MOB 64/71/48/66 8200 PNS 66/71/48/66 8200 DTS 66/71/48/66 9200 EVR 64/69/44/65 920^0 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 3:30 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 60 min |
| Nov 21, 4:08 PM CST | Tornado Warning | MOB | Clarke | 52 min |
| Nov 21, 4:20 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 55 min |
| Nov 21, 4:29 PM CST | Tornado Warning | MOB | Mobile | 61 min |
| Nov 21, 4:47 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 58 min |
| Nov 21, 5:06 PM CST | Severe Thunderstorm Warning | MOB | Butler | 69 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.